Thunderstorm Wind, Red River
- When
- June 10, 8:55 AM CST
- Where
- Red River County, 0.56 mi NNW of Albion
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 33.858, -95.033
Trees were downed in the Albion community.
A Mesoscale Convective System (MCS) developed during the late afternoon and early evening hours on June 9th over Western and Central Kansas, near a shortwave trough that drifted east-southeast into the Southern Plains that evening. While this complex of storms weakened as it moved through Oklahoma during the overnight hours, showers and thunderstorms associated with the remnants of these storms…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A Mesoscale Convective System (MCS) developed during the late afternoon and early evening hours on June 9th over Western and Central Kansas, near a shortwave trough that drifted east-southeast into the Southern Plains that evening. While this complex of storms weakened as it moved through Oklahoma during the overnight hours, showers and thunderstorms associated with the remnants of these storms re-intensified by mid and late morning on the 10th across extreme Southeast Oklahoma and Northeast Texas as moderate instability developed with the onset of daytime heating ahead of the trough. Despite the weak shear in place, these storms were able to organize into another MCS as it moved through East Texas and North Louisiana during the afternoon hours, producing multiple reports of damaging winds which downed trees and power lines, as well as isolated instances of large hail before exiting the region into Southeast Texas and Central Louisiana by early evening.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 10, 6:01 AM CST, 2 hours 54 minutes earlier.
Area Forecast Discussion National Weather Service Shreveport LA 701 AM CDT Sat Jun 10 2023 ...New AVIATION... .SHORT TERM... (Saturday through Sunday) Issued at 332 AM CDT Sat Jun 10 2023 A quiet start to the day this morning will soon give way to an active period of weather with severe thunderstorms more likely as we approach midday and especially by this afternoon and evening. The culprit is an active MCS ongoing early this morning across eastern KS extending southward into northern and central OK. As this complex continues to advance our direction, it will begin to encounter an increasingly unstable environment as sfc-based CAPE surges to between 3000-4500 J/kg while sfc dew points climb into the lower 70s areawide. This increase in moisture will nudge PW values even closer to the 2 inch threshold, indicative of a very buoyant atmosphere primed to support strong to severe convection. Steepening mid-level lapse rates pushing 7-8 C/km will further promote large upscale growth of thunderstorms and the threat of large hail in addition to the primary damaging wind threat. For this reason, the Day 1 convective outlook from SPC is little changed from previous versions highlighting this event as all of our region remains split between either Enhanced or Slight Risk. The Enhanced Risk area occupies all of East and NE TX along with adjacent portions of SE OK, SW AR, and NW LA. These areas appear to be favored with the strongest instability during peak heating hours this afternoon into the early evening, coinciding with a advancing shortwave that will dive SE from the Middle Red River Valley through the latter half of today into this evening. This should help to maintain the threat of strong to severe convection through around midnight, especially over our southern and eastern zones while our NW zones will be largely worked over by this time. However, some of the high-res CAM guidance does suggest possible redevelopment farther north and west so have maintained PoPs in these areas after midnight even as the severe threat gradually subsides. Aside from the threats already mentioned, the potential for heavy rainfall remains a concern as well given the PWAT environment as highlighted above. Thus, a Slight Risk in the Day 1 excessive rainfall outlook is also similarly outlined across much the same general area where the severe weather threat is highest. Rainfall totals will likely range between 1-2 inches over much of this area with isolated higher amounts possible. With that said, flash flood concerns are also part of the equation, albeit slightly lower than the wind and hail threats. Beyond today and tonight, we don't completely rid ourselves of the possibility of additional convection moving into Sunday. Although they will likely be much less organized, a weak frontal boundary dropping southward into our region late Sunday will present more opportunities for thunderstorms across mainly the northern and eastern portions of our region. Given strong instability in place once again on Sunday afternoon, a Marginal Risk of severe weather is outlined generally along and north of the I-20 corridor where better forcing will reside along and ahead of the approaching front. Any storms that manage to develop during this late Sunday timeframe could produce isolated damaging wind gusts and large hail before the threat diminishes later into Sunday evening. /19/ && .LONG TERM... (Sunday Night through Saturday) Issued at 332 AM CDT Sat Jun 10 2023 A meandering frontal boundary will maintain lingering chances of precipitation through an otherwise slightly warmer than average week. This is due to quasi-zonal flow aloft between upper level ridging over the Upper Great Plains and Central Mexico that funnels disturbances across the southern Great Plains. By early next week, medium-range guidance suggests that the frontal boundary that slowly passes through the area on Monday will then return northward as a slow-moving warm front as early as Wednesday, instigating daily chances of rain in the process. Long-range guidance has trended wetter, yet continues to suggest temperature maximums in the upper 90s late next week, well above average for this time of the year (with triple-digit heat indices as a result). Uncertainty continues as a result with some triple-digit temperature maximums anticipated by guidance due to antecedent soil conditions/moisture and herbaceous growth moderating the extent of those maximums. In the meantime, temperature maximums and minimums will remain in the low- to-mid 90s and low 70s respectively. /16/ && .AVIATION... (12Z TAFS) Issued at 653 AM CDT Sat Jun 10 2023 For the 10/12Z TAF period, VFR conditions prevail at the start of this TAF period with the exception of some patchy fog restricting vsbys at KMLU. Elsewhere, cirrus continues to expand from the west with additional convective debris cirrus advancing from the NW. By mid to late morning, a large convective complex currently over SE KS and much of OK will begin to enter our NW airspace generally north of I-30. As midday approaches, thunderstorms are expected to become more widespread farther south and east with some strong to severe storms likely through the afternoon and evening hours. For now, have begun with VCTS at all sites from late morning into the afternoon and have now included TEMPO conditions for TSRA in this TAF package for afternoon/early evening. Cigs/vsbys will be reduced with convection, most likely low VFR cigs and possibly MVFR at times while vsbys will be most impacted during periods of heavy rainfall associated with the strongest convection. Lgt/vbrl winds early this morning will trend more southerly during the day preceding convection arriving while more erratic speeds/direction can be expected invof convection during much of the afternoon and evening hours. /19/ && .PRELIMINARY POINT TEMPS/POPS... SHV 93 71 94 73 / 60 50 20 20 MLU 94 69 94 71 / 60 50 40 50 DEQ 91 66 93 66 / 70 50 30 10 TXK 91 69 94 70 / 60 50 30 20 ELD 92 67 91 67 / 60 50 40 40 TYR 91 70 93 73 / 70 50 10 20 GGG 92 69 93 72 / 60 50 10 20 LFK 93 70 94 72 / 60 50 0 10 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...None. LA...None. OK...None. TX...None. && SHORT TERM...19 LONG TERM....16 AVIATION...19
Hazardous Weather Outlook National Weather Service Shreveport LA 617 AM CDT Sat Jun 10 2023 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096- 097-108>112-124>126-136>138-149>153-165>167-111130- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant- Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass- Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola- Nacogdoches-Shelby-Angelina-San Augustine- 617 AM CDT Sat Jun 10 2023 This Hazardous Weather Outlook is for south central Arkansas, southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...Today and tonight. Higher chances for strong to severe thunderstorms return today as a stronger disturbance moves through the region. Damaging winds will be the greatest threat, but large hail can't be ruled out. Heavy rain from these thunderstorms can boost the potential for a flash flooding threat through tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Another round of damaging wind gusts will be possible on Sunday, as a cold front moves into the region. Showers and thunderstorms remain in the forecast for portions of the region each of the following days until late next week, along with some of the warmest temperatures of the year. Afternoon highs could approach the mid to upper 90s by the middle of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 16
Special Weather Statement
National Weather Service Shreveport LA
819 AM CDT Sat Jun 10 2023
OKZ077-TXZ096-101415-
McCurtain OK-Red River TX-
819 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of northwestern
McCurtain and northwestern Red River Counties through 915 AM CDT...
At 819 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fanshawe to near Snow to 8 miles northeast
of Boswell. Movement was southeast at 25 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wright City, Valliant, Millerton, Rufe, Smithville, Battiest,
Pickens, Mount Herman, Sherwood, Redland, Kanawha, Glover, Kiomatia,
Slim, Bethel, Ringold and Golden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3451 9450 3406 9484 3380 9531 3388 9531
3388 9528 3391 9528 3389 9526 3396 9523
3394 9516 3423 9515 3425 9505 3451 9505
TIME...MOT...LOC 1319Z 306DEG 23KT 3491 9496 3438 9536 3413 9581
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
20Special Weather Statement
National Weather Service Shreveport LA
914 AM CDT Sat Jun 10 2023
ARZ050-OKZ077-TXZ096-101515-
Sevier AR-McCurtain OK-Red River TX-
914 AM CDT Sat Jun 10 2023
...Strong thunderstorms will impact portions of northwestern Sevier,
McCurtain and Red River Counties through 1015 AM CDT...
At 914 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Big Cedar to 15 miles northeast of Fort
Towson to 9 miles east of Arthur City to Sumner. Movement was
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarksville, Idabel, Broken Bow, Bogata, Bagwell, Manchester, Wright
City, Valliant, Detroit, Deport, Millerton, Annona, Haworth, Garvin,
Eagletown, Rufe, Smithville, Hochatown, Watson and Goodwater.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3419 9447 3419 9431 3369 9473 3345 9502
3337 9524 3338 9531 3386 9531 3391 9528
3389 9526 3389 9525 3396 9523 3394 9516
3419 9515 3425 9510 3425 9505 3430 9504
3451 9483 3451 9446
TIME...MOT...LOC 1414Z 327DEG 32KT 3460 9459 3415 9505 3386 9535 3374
9566
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
20The Western Arkansas radar (KSRX), 171 km away, was scanning. The volume nearest the first event began at 14:57 UTC.
17 thunderstorm wind, 2 hail. Local standard time, as filed.
Trees were downed in the Albion community.
Wind damage reported via social media at the Sonic in Clarksville.
Trees downed along Pace Street in Naples.
Multiple trees downed across Bowie County.
Power lines downed in Mount Pleasant.
Trees downed along County Road 3350.
Quarter size hail reported near Lake Brenda.
Trees downed along Farm to Market Road 995.
Quarter to golf ball size hail reported in Hawkins.
Trees downed throughout Harrison County.
Numerous trees downed in the Lake Cherokee area off of Farm to Market Road 1716.
Numerous trees downed in the Tatum area.
Trees downed across Rusk County and one tree downed on a power line near County Road 2164.
Trees and power lines downed throughout Panola County.
A tree was downed on a house.
Trees downed on power lines along Highway 87 South.
A tree was downed in the city of Rusk.
A tree was downed and blocking one lane of Highway 21 near Chireno.
Several trees downed in the community of Diboll.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104132, 1104130, 1104141, 1104136, 1104144, 1104147, 1104128, 1104140, 1104125, 1104151, 1104148, 1104150, 1104156, 1104152, 1104158, 1104157, 1104159, 1104160, 1104162.